Nebraska, 2022

Hail in Nebraska, August 1, 2022

August 1, 2022 · NWS LBF · 3 events in 2 counties and zones

Scattered severe thunderstorms developed across north central Nebraska in the evening, bringing severe hail to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered severe thunderstorms developed across north central Nebraska in the evening, bringing severe hail to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 1, 5:36 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 1, 5:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
636 PM CDT Mon Aug 1 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 252 PM CDT Mon Aug 1 2022

An area of altocumulus was moving southeastward from Cherry County,
indicative of mid-level instability present.

Thunderstorm chances remain in the forecast late this afternoon
until mid evening. The greatest coverage should be east of Ainsworth
to Callaway, where deep layer shear is over 50 kts and MLCAPE are
above 2500 J/KG. The 12Z CAMs focus most of the activity across
this area, even suggest a few small convective clusters to develop.
An upper level disturbance was located across central into southeast
WY, with surface based storms initiating eastward into the southern
panhandle. Low level moisture is adequate with dewpoints from 60 to
70 degrees in the area of concern. PWATs are also near 1.3 inches.
Current marginal to slight risk across eastern portions of the
forecast area looks appropriate. All storm activity should end by
midnight in far eastern areas.

Highs Tuesday remain very near the previous forecast. Highs are
forecast to reach or exceed 100 degrees across all of western and
north central Nebraska. A Heat Advisory remain in effect across
portions of north central Nebraska and central Nebraska. have
expanded to include Lincoln and Logan County. Isolated high based
thunderstorms are possible in the afternoon across the western
Sandhills. This could pose a threat for dry lightning.

A cold front will be moving through the region Tuesday night with
height falls aloft. While mid and upper level moisture will be
present, low level moisture and instability will set up east of the
area. Chance POPs near 30 percent are in place Tuesday night for
high based showers and storms. Resulting QPFs are spotty and very
light ( up to a few hundredths of an inch.)

.LONG TERM...(Wednesday through Monday)
Issued at 252 PM CDT Mon Aug 1 2022

A slight cooldown Wednesday from 90 to 95, followed by building heat
Thursday and Friday and even into Saturday across the southeast.
Highs by Friday should peak in the upper 90s to low 100s.

The models continue to build an anomalously strong H5 ridge into
Nebraska and Kansas through Friday.  A weak cold front should be
moving through Saturday with a "less hot" airmass across the area
Sunday into Monday. The GFS and ECMWF continue to indicate zonal
flow with an upper trough across the Northern Plains Saturday into
Monday with Pacific and subtropical moisture available. This looks
like to next opportunity for rain across wrn and ncntl Nebraska.
Highs Sunday Monday are expected to range in the upper 80s to near
90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CDT Mon Aug 1 2022

SCT TSTMS will track east-southeast across most of western and
north central Nebraska through the evening. Variable and gusty
winds will be a threat in the vicinity of the storms. Otherwise
expect VFR conditions to prevail through Tuesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Tuesday for NEZ006>010-
026>029-037-038-059.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Taylor
Hazardous weather outlook, Aug 1, 3:23 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
423 PM CDT Mon Aug 1 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-022130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
423 PM CDT Mon Aug 1 2022 /323 PM MDT Mon Aug 1 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A few strong to severe storms are possible this evening, with the
greatest threat for areas east of a Valentine to North Platte
line. Damaging winds, large hail and frequent lightning will be
the primary hazards.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Heat indices at or above 100 degrees are possible on Tuesday
across most of western and north central Nebraska.

Scattered thunderstorms are possible again Tuesday night across
western and north central Nebraska. At this time no severe weather
is anticipated with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Aug 1, 5:24 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
624 PM CDT Mon Aug 1 2022

NEZ008-009-020000-
Brown NE-Rock NE-
624 PM CDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of southern Rock and
southeastern Brown Counties through 700 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Rose, or 21 miles southeast of Ainsworth, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rose, Duff and Twin Lakes State Wildlife Management Area.

This includes Highway 183 between mile markers 152 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Nebraska.

&&

LAT...LON 4227 9978 4235 9969 4228 9927 4209 9943
TIME...MOT...LOC 2323Z 292DEG 24KT 4227 9968

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Roberg
Special weather statement, Aug 1, 5:30 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
630 PM CDT Mon Aug 1 2022

NEZ009-020000-
Rock NE-
630 PM CDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of central Rock County
through 700 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Long Pine, or 8 miles south of Bassett, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pony Lake.

This includes Highway 183 between mile markers 168 and 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Nebraska.

&&

LAT...LON 4236 9959 4254 9966 4258 9926 4234 9924
TIME...MOT...LOC 2329Z 267DEG 31KT 4246 9958

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Roberg
Special weather statement, Aug 1, 5:33 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
633 PM CDT Mon Aug 1 2022

NEZ009-020000-
Rock NE-
633 PM CDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of central Rock County
through 700 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Bassett, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pony Lake.

This includes Highway 183 between mile markers 170 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Nebraska.

&&

LAT...LON 4240 9958 4253 9964 4258 9926 4234 9924
TIME...MOT...LOC 2332Z 265DEG 23KT 4247 9955

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Roberg
Special weather statement, Aug 1, 6:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
724 PM CDT Mon Aug 1 2022

NEZ009-010-020115-
Holt NE-Rock NE-
724 PM CDT Mon Aug 1 2022

...Strong thunderstorms will impact portions of east central Rock and
central Holt Counties through 815 PM CDT...

At 723 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Stuart to near Atkinson.
Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
O'neill, O'Neill, Atkinson, Stuart, Page, Inman, Emmet, Opportunity
and Midway.

This includes the following highways...
 Highway 20 between mile markers 279 and 320.
 Highway 281 between mile markers 166 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Nebraska.

&&

LAT...LON 4274 9853 4240 9839 4219 9863 4235 9931
      4250 9913 4277 9925
TIME...MOT...LOC 0023Z 280DEG 29KT 4270 9915 4250 9906 4240 9918

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Buttler
Special weather statement, Aug 1, 6:58 PM CST, 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
758 PM CDT Mon Aug 1 2022

NEZ007-010-020145-
Holt NE-Boyd NE-
758 PM CDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of north central Holt
and eastern Boyd Counties through 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Butte, or 11 miles west of Spencer, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Spencer, Butte, Lynch, Gross, Bristow, Anoka, Spencer Dam, Parshall
Bridge State Wildlife Management Area, Hull Lake State Wildlife
Management Area and Anncar.

This includes the following highways...
 Highway 281 between mile markers 206 and 223.
 Highway 12 between mile markers 111 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Nebraska.

&&

LAT...LON 4296 9848 4293 9844 4291 9835 4286 9832
      4272 9886 4286 9905 4300 9872 4300 9850
TIME...MOT...LOC 0057Z 244DEG 25KT 4281 9891

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Taylor

The radar

The North Platte radar (KLNX), 174 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Boyd

When
August 1, 7:00 PM CST
Where
Boyd County, 6.22 mi WSW of Spencer
Measured
1 in hail
Reported by
Public
Coordinates
42.830, -98.810

Hail, Holt

When
August 1, 7:00 PM CST
Where
Holt County, 19.97 mi NNE of Atkinson
Measured
1 in hail
Reported by
Public
Coordinates
42.800, -98.830

Hail, Boyd

When
August 1, 7:20 PM CST
Where
Boyd County, 1.23 mi NW of Bristow
Measured
1 in hail
Reported by
Public
Coordinates
42.840, -98.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051627, 1051659, 1051660.